Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 256, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2017, 11:29 PM CDT for Nobles County, Pipestone County, Rock County, Minnesota; Lincoln County, Minnehaha County, South Dakota; Lyon County, Iowa. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 11:29 PM CDT (04:29 UTC)
- Expired
- Sep 20, 2017, 12:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lyon County, IA, Nobles County, MN, Pipestone County, MN, Rock County, MN, Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 11:38 PM CDT | TSTM WND GST 58 | 3 Nnw Sioux Falls, SD | |
| Sep 19, 11:55 PM CDT | TSTM WND DMG | 4 Ene Steen, MN | LARGE TREE DOWN ON CAR. |
| Sep 19, 11:55 PM CDT | TSTM WND GST 58 | 1 Wsw Beaver Creek, MN | MNDOT RWIS SITE AT BEAVER CREEK. |
| Sep 19, 11:59 PM CDT | TSTM WND DMG | 4 Ene Steen, MN | TREE DOWNED ONTO CAR. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Sep 20, 12:02 AM CDT | TSTM WND GST 68 | 2 S Luverne, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 10:36 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
143
WUUS53 KFSD 200429
SVRFSD
IAC119-MNC105-117-133-SDC083-099-200515-
/O.NEW.KFSD.SV.W.0256.170920T0429Z-170920T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1129 PM CDT TUE SEP 19 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in northwestern Iowa...
Rock County in southwestern Minnesota...
Southwestern Nobles County in southwestern Minnesota...
Southeastern Pipestone County in southwestern Minnesota...
Southeastern Minnehaha County in southeastern South Dakota...
Northwestern Lincoln County in southeastern South Dakota...
* Until 1215 AM CDT
* At 1129 PM CDT, a severe thunderstorm was located near Sioux Falls,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Brandon and Rowena around 1140 PM CDT.
Garretson, Valley Springs and Palisades State Park around 1145 PM
CDT.
Beaver Creek around 1155 PM CDT.
Luverne, Hardwick and Blue Mounds State Park around 1205 AM CDT.
Other locations impacted by this severe thunderstorm include
Magnolia, Kenneth and Steen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9608 4386 9606 4385 9607 4385 9606
4352 9591 4342 9688 4369 9687
TIME...MOT...LOC 0429Z 254DEG 43KT 4359 9675
HAIL...<.75IN
WIND...70MPH
$$
Hanko1 follow-up statement
657
WWUS53 KFSD 200451
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1151 PM CDT TUE SEP 19 2017
IAC119-MNC105-117-133-SDC083-099-200515-
/O.CON.KFSD.SV.W.0256.000000T0000Z-170920T0515Z/
Lyon IA-Rock MN-Nobles MN-Pipestone MN-Minnehaha SD-Lincoln SD-
1151 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN LYON...ROCK...SOUTHWESTERN NOBLES...SOUTHEASTERN
PIPESTONE...SOUTHEASTERN MINNEHAHA AND NORTHEASTERN LINCOLN
COUNTIES...
At 1150 PM CDT, a severe thunderstorm was located near Beaver Creek,
or 9 miles west of Luverne, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Luverne and Blue Mounds State Park around 1205 AM CDT.
Other locations impacted by this severe thunderstorm include
Magnolia, Kenneth and Steen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9608 4386 9606 4385 9607 4385 9606
4352 9591 4344 9668 4378 9654
TIME...MOT...LOC 0450Z 270DEG 43KT 4365 9640
HAIL...<.75IN
WIND...70MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:25 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 19, 6:25 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 625 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 313 PM CDT Tue Sep 19 2017 Obviously the main forecast concern tonight continues to be TSRA and severe weather chances. In the near term, cannot rule out a few showers with isolated thunderstorms late this afternoon and early evening across our South Dakota zones, mainly along and north of I 90, and across the northern sections of southwest MN, north of I 90. This is due to an increasing low level jet aiding lift with warm air advection in the low levels coupled with thetae advection. However later this evening and overnight still appears to be the main event. Currently, water vapor imagery shows the short wave moving into northeast WY. 120 knot jet streak is noted, as it moves from western SD early tonight, to northwest MN after midnight. This is coupled with strong PV following the same area, so therefore the primary mid and upper wave is definitely shearing off to the northeast as it follows the steering winds tonight. This is a big reason why the highest pops, categorical and likely, are still warranted generally north of Interstate 90, with rapidly decreasing pops heading south of I 90. Soundings continue to show more capping along and south of I 90, with a stout inversion in place through 1.5 km. North of I 90, the inversion weakens and dissipates in the critical 1.0 to 1.5km layer which should aid in continuing convection as it moves eastward into southwest MN late tonight. Initially, discrete cells should form along the low level wind shift, ahead of the short wave, early this evening in our far western zones. They should quickly morph into a line involving QLCS properties generally north of I 90, possibly oozing down to I 90 itself at times in the late evening hours and overnight. The severe weather threat generally appears along and north of I 90. North of I 90, deep layer 0-6km shear of 50 to 60 knots exists, with a very strongly veering profile and a 40 to 50 knot level jet. In addition, 0-3km bulk shear vectors are perpendicular to the forecast line and at 35 knots, certainly give a hail and wind threat. The type of severe weather will include all types, with large hail and QLCS damaging wind, and even a tornado threat right along highway 14 from Huron to De Smet SD in the mid evening hours. So this is certainly something to watch. Otherwise again as state above, the further south you go, the more the capping takes over with less dynamics. But also cannot rule out severe weather very close to I 90 due to very unstable mid layers. For temperatures, used a blend of ECMWF bias corrected and superblend values. In addition, beefed up winds out of the northwest just behind the wind shift to 20 to 30 mph for a brief time. .LONG TERM...(Wednesday night through Tuesday) Issued at 313 PM CDT Tue Sep 19 2017 Surface high pressure across the Central into Northern Plains will lead to a pleasant day across the area. As flow turns southerly Wednesday night into Thursday, will draw heat and humidity northward into the Northern Plains. Have raised forecast highs both Thursday and Friday. GFS suggests near saturation between 800-900 mb Thursday night, and with steep lapse rates aloft, model soundings are convectively unstable. This near saturation is not supported by the NAM or ECMWF, so kept pops in the slight chance range Thursday evening. Better chances for precipitation on Friday night as leading waves eject northeastward out of a very slow moving longitudinal trough. With blocking pattern across the east due to the two tropical systems off the east coast, have sided closer to the slower evolution of the system this weekend. Have raised temperatures on Friday, and focused pops further to the west Friday night into Saturday. PWAT values are clouded through the weekend due to model convection, but with nearly stalled boundary and PWATs of 1.50- 1.75", potential for heavy rain exists Saturday- Monday. Cooler weather develops behind the trough early next week with 925 hpa temps falling into the upper single digits. This should temperatures slightly below normal into the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 618 PM CDT Tue Sep 19 2017 Thunderstorms are expected to develop over central SD by 02Z and sweep across the area overnight, affecting locales mainly along and north of Interstate 90, including KHON and KFSD. Some of these storms could be severe. Gusty southerly winds will transition to northwesterly behind the front, briefly picking up with the frontal passage. A low level jet ahead of the front will result in low level wind shear at KSUX through 06Z. By later tonight all sites will experience VFR conditions through the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...JM
Hazardous weather outlook, Sep 19, 6:57 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 657 PM CDT Tue Sep 19 2017 IAZ001-002-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062- 064>067-210000- Lyon IA-Osceola-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Lincoln SD- 657 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will develop by this evening along a line from Chamberlain to Huron, then progress with a frontal boundary as it slides eastward through the overnight. Initially, storms will be discrete with the risk of hail up to golf ball size, winds to 70 mph, and even an isolated tornado. Storms should transition during the later evening toward more linear or bowing structures, with somewhat lesser hail size threat, but damaging wind potential to around 80 mph along with a continued tornado threat well after dark, even into southwest Minnesota toward midnight. In general, the chance for storms increases heading farther north from Interstate 90 this evening, with the greatest chances from Huron to Marshall. This is a potential severe weather event much more typical of July than September. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm risks will return by Friday and continue into next weekend. At this time, it is too early to determine the exact location for a severe weather risk, but a few strong to severe storms are likely during this period. An elevated heavy rainfall risk will also be present from Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 6 pm to 1 am for many areas north of Interstate 90, and possible near and south of Interstate 90. IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071- 210000- Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton- Clay SD-Union- 657 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Risk for a few thunderstorms will begin toward south central South Dakota by mid evening, spreading quickly eastward into northwest Iowa in the early overnight hours. This is a very conditional risk for severe weather, as any storms that manage to develop as far south as the Missouri River corridor would have potential for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return by later Friday and continue at times through next weekend. The risk for severe storms remains somewhat uncertain at this time, but there is likely the threat for some areas of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 7 pm and 1 am tonight.
In the hours before
Local storm report, Sep 19, 9:30 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 8 SSE KIMBALL 43.65N 98.88W
09/19/2017 E1.00 INCH BRULE SD EMERGENCY MNGR
QUARTER SIZE HAIL AT GRASS RANCH COLONY.
&&
AKLocal storm report, Sep 19, 9:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 7 NE WOONSOCKET 44.13N 98.17W
09/19/2017 E1.00 INCH SANBORN SD TRAINED SPOTTER
&&
AKLocal storm report, Sep 19, 10:00 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 2 N LAKE ANDES 43.19N 98.54W
09/19/2017 M53 MPH CHARLES MIX SD TRAINED SPOTTER
&&
AKLocal storm report, Sep 19, 10:05 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND GST 2 N MITCHELL 43.77N 98.03W
09/19/2017 M58 MPH DAVISON SD ASOS
&&
FERGUSONLocal storm report, Sep 19, 10:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND GST 4 S SALEM 43.67N 97.39W
09/19/2017 M55 MPH MCCOOK SD EMERGENCY MNGR
&&
FERGUSONLocal storm report, Sep 19, 11:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND DMG SALEM 43.73N 97.39W
09/19/2017 MCCOOK SD STORM CHASER
STORM CHASER STREAM SHOWED LOTS OF TREE
DAMAGE IN SALEM.
&&
AKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 52 min |
| Sep 19, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 43 min |
| Sep 19, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Sep 19, 8:08 PM CDT | Tornado Warning | FSD | Beadle | 22 min |
| Sep 19, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Jerauld, Sanborn | 52 min |
| Sep 19, 8:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 52 min |
| Sep 19, 8:57 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
| Sep 19, 9:17 PM CDT | Tornado Warning | FSD | Aurora, Brule | 28 min |
| Sep 19, 9:21 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 39 min |
| Sep 19, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 49 min |
| Sep 19, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 46 min |
| Sep 19, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson | 45 min |
| Sep 19, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner, Sanborn | 45 min |
| Sep 19, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Kingsbury, Lake, McCook, Miner, Minnehaha and 1 more | 36 min |
| Sep 19, 11:04 PM CDT | Tornado Warning | FSD | Lake, McCook, Minnehaha, Moody | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.